Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 117, NWS Sioux Falls, SD

June 26, 1998Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 1998, 10:46 AM CDT for Dickinson County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1998, 10:46 AM CDT (15:46 UTC)
Expired
Jun 26, 1998, 11:20 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dickinson County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS1 KFSD 261547 RRA
SVRFSD
IAC059-261620-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN NORTHWESTERN IOWA
  
* UNTIL 1120 AM CDT

* AT 1045 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED LARGE HAIL 33 MILES SOUTHEAST OF WORTHINGTON  OR 1 MILE
  SOUTH OF SUPERIOR MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPIRIT LAKE              AROUND 1055 AM CDT
  ORLEANS                  AROUND 1100 AM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 HAMEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:45 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 26, 10:45 AM CDT, 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT FRI JUN 26 1998

HAVE UPDATED EXTRM ERN ZNS IN NWRN IA AND JACKSONE CO IN MN FOR TSTMS.
WILL HAVE TO WATCH DVLPMNT ON WRN END FOR PSBL FURTHER UPDATES IN SWRN
MN. NOT MUCH OTHER ACTVTY FORSEEN THROUGH THE AFTN HOURS AND REST OF
CURNT FCST LOOKS GOOD...TEMPS HEADED FOR 90 VCNTY AND WINDS ALREADY UP
TO 15 TO 25 MPH.

.FSD...NONE
WILLIAMS

In the hours before

Local storm report, Jun 26, 8:54 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM JUNE 24
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
854 AM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    FULDA                     MN   WIND DAMAGE
06/24/98   MURRAY                         TREES DOWN

1145 PM    RUSHMORE                  MN   WIND DAMAGE
06/24/98   NOBLES

1147 PM    READING        <           MN   WIND DAMAGE
06/24/98   NOBLES                         2 LARGE TREES UPROOTED

HAMEN
Local storm report, Jun 26, 8:54 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM JUNE 24
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
854 AM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    FULDA                     MN   WIND DAMAGE
06/24/98   MURRAY                         TREES DOWN

1145 PM    RUSHMORE                  MN   WIND DAMAGE
06/24/98   NOBLES

1147 PM    READING        <           MN   WIND DAMAGE
06/24/98   NOBLES                         2 LARGE TREES UPROOTED

HAMEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:55 AM CDTSevere Thunderstorm WarningFSDClay35 min
Jun 26, 10:30 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.